Page 1 of 2 12 LastLast
Results 1 to 10 of 18

Thread: Very, very sick from Ivermectin

  1. #1
    Join Date
    Jun 2008
    Posts
    69
    Post Thanks / Like

    Default Very, very sick from Ivermectin

    As some of you know, Tybalt had an outbreak of demodex (common skin disease caused by mites). After 3 days of being on Ivermectin, I noticed Tybalt was seriously lethargic and when he was up, walked about as if he was drunk. He couldn't walk in a straight line, he would take a couple steps, then stumble down and he kept running into things that were clearly in front of him. His back legs just seem to give out on him. His pupils were also fully dilated. His heart was racing, even when he was at rest. And he was drooling everywhere. His appetite was still the same and he was still drinking water normally and nothing unusual was going on with his bathroom trips other then his stools were a bit soft, but that's to be expected on ivermectin. But his stumbling, lethargy, lack of muscle control and dilated pupils happened over a period of just a few hours and even though he was still eating and such, I got really worried. You could tell he didn't feel good or feel like himself.

    After looking up side effects of Ivermectin online, I got hold of the vet ASAP. He told me to stop the Ivermectin and that it was a good thing I noticed the change in his behavior and made the call. A quick trip to the vet to be checked out and a very big watery evacuation of his bowels later (sorry to be graphic!), he is back to normal. Ivermectin interferes with parasites neural functions and very, very rarely, in some dogs will a large enough dosage cross over to affect the dogs neural functions. This is what happened with Tybalt. Thankfully, Ivermectin does not metabolise in the body long and the bulk, over 90% of it, is not absorbed and gets excreted through feces.

    His skin scrapings still show he has a few active mites, so after a few days rest from the medicine, he is back on for the rest of the course, but this time his dosage has been cut in half. If he doesn't tolerate this course, then I guess we have to look at other options such as seeing if his body builds up the needed immunity to fight them off like other pups. The vet is still sure it's just stress from Tybalt being in a new home and changing puppy hormones that's suppressed his control over the mites, but to be on the safe side we should treat it in case it spreads or gets worse.

    Most dogs can tolerate Ivermectin just fine (except for the collie and certain herding breeds who cannot, because they lack a certain gene). I don't want to alarm anyone if you have a dog on it or will have to in the future. But every dog tolerates medicines differently and it's handy to know the side effects of drugs and what to look for, even the smallest of changes. Tybalt had all the classic signs of not tolerating his original dosage which presented themselves clearly and in such a short matter of time one couldn't help but to notice them.

  2. #2
    Join Date
    Nov 2006
    Location
    Dungarvan,Co.Waterford,Ireland
    Posts
    3,229
    Post Thanks / Like

    Default

    how worrying,lucky you new it could be that.hope alls well now.

  3. #3
    Join Date
    Mar 2005
    Location
    Dublin, Ireland
    Posts
    23,879
    Post Thanks / Like
    Blog Entries
    15

    Default

    Whew that must have been really scary -- well spotted and very fast action to get him in to the vet. Thanks for the information which I am sure will be useful to others. And here's hoping the lower dose works for Tybalt and he is feeling more comfortable very soon.
    Karlin
    Cavaliers: Jaspar Leo Lily Tansy
    In memory: Lucy
    Cavalier SM Infosite:www.smcavaliers.com

  4. #4
    Join Date
    May 2008
    Location
    Ottawa, ON
    Posts
    107
    Post Thanks / Like

    Default

    I was wondering how your pup was doing. Last time I read that thread you didn't know what was wrong yet. Thanks for sharing ..can't help but learn and be a better armed dog owner with all the tips, info and tricks I learn here.

  5. #5
    Join Date
    Oct 2006
    Location
    N.W.Iowa
    Posts
    1,324
    Post Thanks / Like

    Default

    Tybalt is lucky to have you for his "boss" (). So many medicines with awful side-effects. FDA has posted this re: Ivermectin

    June 24, 2008
    COMFORTIS® and ivermectin interaction Safety Warning Notification
    Today the U.S. Food and Drug Administration (FDA) Center for Veterinary Medicine (CVM) is announcing that it has received reports of adverse reactions in dogs receiving the drug Comfortis® (spinosad) concurrently with high, extra-label doses of the drug ivermectin. The clinical signs of these adverse reactions are consistent with ivermectin toxicity.
    Comfortis® (spinosad), manufactured by Elanco Animal Health, a division of Eli Lilly and Company, is a monthly oral, chewable tablet used for the prevention and treatment of flea infestations on dogs. Veterinarians who use high, extra-label doses of ivermectin to treat dogs with non-responsive demodectic mange and other conditions should be aware that some dogs have developed signs of ivermectin toxicity when ivermectin is used concurrently with Comfortis® (spinosad).
    CVM and Elanco Animal Health are advising veterinarians that dogs receiving extra-label doses of ivermectin should not receive concurrent treatment with Comfortis® (spinosad).
    CVM is working with Elanco Animal Health as they address this issue. Additional information regarding this safety warning can be obtained on the Elanco Animal Health website.
    frecklesmom
    Learning new things everyday

  6. #6
    Join Date
    Nov 2006
    Location
    Dungarvan,Co.Waterford,Ireland
    Posts
    3,229
    Post Thanks / Like

    Default

    I was thinking,Ella has had nits twice now and i WILL NOT use any of the chemicals on her as i think they will give of side affects its the same sort of stuff i am sure.so i pick them out by hand and comb then i go back every 2 days to get the new borns,anyway the mums look at me in horror,but thay tell me that the stuff from the chemists isnt working any more and that the nits are getting used to it,but these chemicals are powerful and you dont know what it can do to the brain.So its the same for a dog surely.

  7. #7
    Join Date
    Mar 2005
    Location
    San Diego, California
    Posts
    8,700
    Post Thanks / Like

    Default

    Wow....good for you in your quick thinking and realizing something was wrong! So glad it's not something that will have long term effects on the little guy. Please let us know how he's doing, I'll be thinking about you!
    Cathy
    Loving mom to Jake, Shelby and Micah

  8. #8
    Join Date
    Jun 2008
    Posts
    69
    Post Thanks / Like

    Default

    Quote Originally Posted by frecklesmom View Post
    Tybalt is lucky to have you for his "boss" (). So many medicines with awful side-effects. FDA has posted this re: Ivermectin

    June 24, 2008
    COMFORTIS® and ivermectin interaction Safety Warning Notification
    Today the U.S. Food and Drug Administration (FDA) Center for Veterinary Medicine (CVM) is announcing that it has received reports of adverse reactions in dogs receiving the drug Comfortis® (spinosad) concurrently with high, extra-label doses of the drug ivermectin. The clinical signs of these adverse reactions are consistent with ivermectin toxicity.
    Comfortis® (spinosad), manufactured by Elanco Animal Health, a division of Eli Lilly and Company, is a monthly oral, chewable tablet used for the prevention and treatment of flea infestations on dogs. Veterinarians who use high, extra-label doses of ivermectin to treat dogs with non-responsive demodectic mange and other conditions should be aware that some dogs have developed signs of ivermectin toxicity when ivermectin is used concurrently with Comfortis® (spinosad).
    CVM and Elanco Animal Health are advising veterinarians that dogs receiving extra-label doses of ivermectin should not receive concurrent treatment with Comfortis® (spinosad).
    CVM is working with Elanco Animal Health as they address this issue. Additional information regarding this safety warning can be obtained on the Elanco Animal Health website.
    Tybalt isn't on the other medicine listed in this warning, but it is true that a big dosage of Ivermectin has to be used to get rid of demodex. And in cases like Tybalts, that dosage sometimes needs to be modified. I'm just glad the signs of his over dosage were very outward and noticable. I'm not so sure I would've noticed any smaller changes in a puppy and that's the scary thing.

  9. #9
    Join Date
    Jun 2008
    Posts
    69
    Post Thanks / Like

    Default

    Tybalt is just fine. He is snoozing on the couch with the cat. He had another big poo last night but this one wasn't as watery (gosh! Sorry to gross you all out like this) and his morning poo was perfect. Seems like it's all out of his system now.

    Now if I can only stop him from racing through the house with certain undergarments of mine (bras, he seems to like my black lace ones the best) and dropping them at the feet of guests...

  10. #10
    Join Date
    Aug 2006
    Location
    Dublin,Ireland
    Posts
    3,018
    Post Thanks / Like

    Default

    Quote Originally Posted by nicoles94 View Post
    Now if I can only stop him from racing through the house with certain undergarments of mine (bras, he seems to like my black lace ones the best) and dropping them at the feet of guests...
    Ha Ha..glad he is feeling better now.
    Gus(blenhiem) Pippin(tri) DJ(ruby)

Tags for this Thread

Bookmarks

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •